Article Text

Download PDFPDF

A medical conundrum: onset of psoriasis in patients receiving anti-tumour necrosis factor agents
Free
  1. C Ritchlin1,
  2. F Tausk2
  1. 1Clinical Immunology Research Center, Allergy, Immunology and Rheumatology Division, University of Rochester School of Medicine & Dentistry, Rochester, New York, USA
  2. 2Department of Dermatology, University of Rochester School of Medicine & Dentistry, Rochester, NY, USAC Ritchlin, Clinical Immunology Research Center, Allergy, Immunology and Rheumatology Division, University of Rochester School of Medicine & Dentistry, Rochester, New York, USA
  1. Correspondence to:
    C Ritchlin
    christopher_ritchlin{at}urmc.rochester.edu

Statistics from Altmetric.com


Life is a paradox. Every truth has its counterpart which contradicts it, and every philosopher supplies the logic for his own undoing.
Elbert Hubbard

In the past decade, tumour necrosis factor (TNF) antagonists have been found to be remarkably effective for the treatment of immune-mediated inflammatory disorders such as rheumatoid arthritis and Crohn’s disease.1 These agents also dramatically lessen inflammation and improve the quality of life in patients with psoriasis and psoriatic arthritis.2 The TNF-blocking agents have been relatively safe, although some concerns have been raised on the basis of a recent meta-analysis of trial data that identified an increased risk of serious infections and solid malignancy in a small percentage of patients treated with anti-TNF antibodies.3 Of late, attention has also focused on a wide spectrum of skin lesions arising in patients treated with TNF antagonists.4 The list is quite extensive, but some of the more common dermatological conditions include skin infections, skin tumours, discoid lupus, eczema, vasculitis and drug-related eruptions. Perhaps one of the most perplexing lesions are the psoriasiform eruptions that have been described in patients with rheumatoid arthritis, ankylosing spondylitis, inflammatory bowel disease and Behçet’s disease during anti-TNF treatment, particularly because TNF is a pivotal molecule in the pathophysiology of psoriatic skin lesions.5

To date, 30 cases of psoriasiform skin eruptions have been reported in patients receiving TNF antagonists.6,7,8,9,10,11,12 Table 1 summarises the demographics and information regarding diagnosis, type of TNF antagonist and details of the appearance and resolution of the skin lesions. Most of the patients had underlying rheumatoid arthritis, although this may simply reflect the fact that more patients with this diagnosis receive treatment with anti-TNF agents. Eight patients were receiving treatment for ankylosing spondylitis, two had inflammatory bowel disease and two …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles